FDA Requires New Warnings On Danger Of Combining Opioids, Benzodiazepines


The Food and Drug Administration said today that it will require tough new warnings on the labels of opioid painkillers, opioid-containing cough products and benzodiazepines in an effort to alert patients and doctors to the serious risks, including death, of combining the drugs.

The agency said it will require “boxed warnings” – its strongest category – as well as “medication guides” for nearly 400 products. The warnings will list the dangers of using the medications in tandem, which include extreme sleepiness, respiratory depression, coma and death.

“It is nothing short of a public health crisis when you see a substantial increase of avoidable overdose and death related to two widely used drug classes being taken together,” FDA Commissioner Robert Califf said in a statement. “We implore health care professionals to heed these new warnings and more carefully and thoroughly evaluate, on a patient-by-patient basis, whether the benefits of using opioids and benzodiazepines – or [central nervous system] depressants more generally – together outweigh these serious risks.”

The agency noted that the misuse of opiods, powerful pain medications that include prescription oxycodone, hydrocodone and morphine, has “increased significantly” in the United States over the past two decades. Benzodiazepines are prescribed for the treatment of anxiety, insomnia and seizure disorders. Both classes of drugs depress the central nervous system.

A data review by the agency found that doctors increasingly have been prescribing the different types of drugs together, with a resulting rise in “adverse outcomes.” From 2004 to 2011, the rate of emergency-department visits involving the non-medical use of both drug classes increased significantly. Overdose deaths involving both classes nearly tripled, the FDA said.

The FDA also found that the number of patients prescribed both an opioid and benzodiazepine increased by 41 percent between 2002 and 2014.

The Centers for Disease Control and Prevention warned doctors in the spring against prescribing opioids with benzodiazepines, except for patients battling diseases, such as cancer. But the CDC has no power to mandate changes.

(c) 2016, The Washington Post · Laurie McGinley 



  1. This is actually somewhat important for the frum community in situations where a person may not realize they are taking such drugs…Opioids are a type of natural pain killers (as opposed to synthetic ones which are quite potent but would also fall under the same warning) and include drugs such as codeine and morphine (heroin is also an opioid, albeit a very strong one and not prescribed or used in a medical setting.) Benzodiazepines are a class of drugs used to treat anxiety and stress, to be used for panic attacks, etc. This includes drugs such as xanax (and many other similar drugs under different names. There are many types…)

    A person who has a bad cough or is suffering from extreme pain may often get prescribed codeine or a pain killer that has codeine in it. In some countries it’s even available over the counter (albeit in small dosages…) A person who regularly takes a Benzodiazepine may not realize then they risk they are at if they take the 2 (too much of the 2) together. Many frum people are prescribed Benzodiazepines to deal with stress and anxiety (being a frum parent isn’t an easy thing. I know many frum people in Israel that take this drug regularly even though it might not be the safest or smartest thing since it can cause dependency.)

    If you are taking either one of these drugs and find yourself being prescribed the other, be careful and make sure your doctor knows so he can advise on the dosage and when to take, etc.

  2. David – yashir koach. Nowadays people pop pills without thinking. If the doctor – or your neighbor – or you saw it online – says it’s OK, people think it must be safe. It’s not. Doctors aren’t always careful in prescribing. I once knew an elderly man who had suddenly become extremely agitated and was hitting members of his family. He was getting prescriptions from several different doctors. They took him to a neurologist, who found that he was taking three kinds of benzodiazepines, prescribed by three different doctors who obviously hadn’t communicated with each other, and was having a “paradoxical reaction” from the overdose.

    Don’t take anything for granted, and make sure your doctors know what each other are doing.